SEARCH

SEARCH BY CITATION

Keywords:

  • anaemia;
  • direct-acting antiviral;
  • hepatitis C;
  • protease inhibitor;
  • rash;
  • safety

Abstract

Effective management of adverse events (AEs) is important to prevent treatment discontinuation and optimize hepatitis C virus infection eradication rates. The addition of direct-acting antiviral agents, telaprevir (TVR) or boceprevir to pegylated interferon (PEG-IFN) and ribavirin (RBV) represents a new era of therapy associated with an improvement in treatment response rates and an impairment of the safety profile compared to PEG-IFN/RBV. An increase in the frequency and severity of anaemia was reported in clinical trials for both drugs, and skin disorders including rash and pruritus occurred more frequently with the TVR-based regimen. These AEs are generally manageable and do not lead to early discontinuation. The management of anaemia has not been clearly established, and the impact of RBV dose reductions and erythropoietin alpha use on treatment efficacy and safety must be clarified. The management of rashes, which were mild and moderate in more than 90% of the cases, is well planned, does not require TVR discontinuation and can be treated using emollients and topical corticosteroids. However, approximately 5% of rashes were severe, and a few cases were classified as severe cutaneous adverse reactions leading to treatment discontinuation.